Texas, 2016

High Wind in Texas, November 17, 2016

November 17, 2016 · NWS MAF · 2 events in 1 county or zone

Strong west winds occurred at the base of a passing upper trough, and resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong west winds occurred at the base of a passing upper trough, and resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 17, 10:21 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Nov 17, 10:21 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1121 AM CST Thu Nov 17 2016

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
Upper level clouds will keep winds lower at INK/PEQ/FST/MAF this
afternoon with HOB/CNM gusting near 30kts through 00Z. Winds will
diminish after sunset then will shift from the northwest behind a
cold front. VFR conditions expected the next 24 hours.

Hennig

&&

.PREV DISCUSSION... /issued 433 AM CST Thu Nov 17 2016/

DISCUSSION...

An upper level trough will begin to pass to the north of the area
today with the base of the trough passing over the CWA.  This will
result in strong winds at the base of the upper trough mixing down
to the surface.  The High Wind Watch has been upgraded to a High
Wind Warning for the Guadalupe Mountains today as MOSS guidance is
continuing to indicate high winds at GDP.  Strong winds will also be
likely across the southeast New Mexico plains so a Wind Advisory has
been issued for this afternoon for the Eddy County plains and
northern Lea County.  Patchy blowing dust will also be possible this
afternoon across southeast New Mexico due to the strong winds.  A
surface trough is expected to develop across the area in advance of
the upper trough.  Southwest surface winds will aid in downslope
compressional warming resulting in high temperatures today ranging
from the mid 70s to mid 80s across much of the area.  These warm
temperatures and strong winds will also create fire weather
concerns.  See the fire weather discussion below.

The upper trough will move over the central part of the country
tomorrow sending a cold front south into the CWA tomorrow morning.
This cold front will result in high temperatures Friday cooling into
the 50s and 60s across much of the area.  There is also a chance
that temperatures could cool to the freezing point across northern
Lea County Friday morning so the Freeze Watch is still in effect. It
appears any precipitation associated with this front will remain
east of the CWA.  Clear skies and light winds will be across the
area Saturday morning so many locations across the CWA could
experience the first freeze of the season.  A Freeze Watch will
likely be issued soon for portions of the area for Friday
night/Saturday morning. Upper ridging will begin building over the
region on Saturday; however, the surface ridge will be near the
area so temperatures Saturday afternoon may be a few degrees
cooler from Friday. Surface winds become southerly again on Sunday
so high temperatures are expected to warm into the mid 60s to
lower 70s across the area. Another upper trough will approach the
region on Monday and temperatures are expected to warm into the
70s across the CWA. As this trough passes over the region Monday
night into Tuesday, chances of precipitation will increase across
the area. Another cold front is expected to move into the area
Tuesday night/Wednesday as this upper trough passes to the east of
the region. This will result in temperatures cooling into the 60s
for much of the area for Wednesday.

FIRE WEATHER...

Critical fire wx is likely today across SE NM with Chaves Co. the
most favored area (driest there). NAM12 has resolved some of its
tentativeness 24hr prior wrt weaker winds. NAM12 forecast soundings
are still a little weaker than GFS, but should be solid Red Flag wrt
to wind. The drier GFS again verified yesterday and thus we have
more confidence for that trend to carry over today. NFDRS forecast
are for high/very high fire danger across SE NM. High temp today are
still mostly 10 to 15 degrees above normal. As such we have opted to
upgrade the watch to a warning for SE NM Plains only. GDP Mtns and
NW PB will be considered elevated with GDP Mtns likely too cool for
min RHs to fall to 15%. A cold front will shift winds to the NW
around 8 PM MST across nrn Chaves Co and thru Carlsbad between 10-11
PM MST.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  43  59  32 /   0   0   0   0
Carlsbad                       81  39  60  30 /   0   0   0   0
Dryden                         79  53  70  39 /   0   0   0   0
Fort Stockton                  84  45  61  36 /   0   0   0   0
Guadalupe Pass                 72  38  52  29 /   0   0   0   0
Hobbs                          77  37  55  28 /   0   0   0   0
Marfa                          76  34  60  26 /   0   0   0   0
Midland Intl Airport           81  43  60  32 /   0   0   0   0
Odessa                         81  44  60  33 /   0   0   0   0
Wink                           83  41  62  32 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     Freeze Watch from late tonight through Friday morning for
     Northern Lea County.

     Red Flag Warning until 5 PM MST this afternoon for Southeast
     Plains.

     Wind Advisory until 5 PM MST this afternoon for Eddy County
     Plains-Northern Lea County.

TX...High Wind Warning until 6 PM MST this evening for Guadalupe
     Mountains.

&&

99/99/10
Hazardous weather outlook, Nov 17, 2:27 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 AM CST THU NOV 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
327 AM CST THU NOV 17 2016 /227 AM MST THU NOV 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED THIS AFTERNOON FOR PARTS OF THE
GUADALUPE MOUNTAINS AND A HIGH WIND WARNING HAS BEEN ISSUED FOR
GUSTS OF 60 TO 65 MPH. WINDY CONDITIONS WILL ALSO BE POSSIBLE
ACROSS THE ADJACENT SOUTHEAST NEW MEXICO PLAINS WHERE A WIND
ADVISORY HAS BEEN ISSUED FOR GUST AS HIGH AS 50 MPH. LOCALIZED
AREAS OF BLOWING DUST AREA POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST
NEW MEXICO TODAY AND A RED FLAG WARNING HAS BEEN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FREEZE WATCH IS IN EFFECT EARLY FRIDAY MORNING FOR NORTHERN LEA
COUNTY.

A FREEZE IS ALSO POSSIBLE SATURDAY MORNING ACROSS PARTS OF THE
GUADALUPE MOUNTAINS, DAVIS MOUNTAINS, MARFA PLATEAU, SOUTHEAST NEW
MEXICO AND THE NORTHWEST PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 17, 11:38 AM MST to 4:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
November 17, 11:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662292, 662291.